Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 46, NWS Midland/Odessa, TX

June 6, 2011Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 6, 2011, 5:41 PM MDT for Eddy County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2011, 5:41 PM MDT (23:41 UTC)
Expired
Jun 6, 2011, 6:11 PM MDT
In force
30 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Eddy County, NM

The radar

The Midland/Odessa radar (KMAF), 187 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2853 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

500 
WUUS54 KMAF 062341
SVRMAF
NMC015-070045-
/O.NEW.KMAF.SV.W.0046.110606T2341Z-110607T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
541 PM MDT MON JUN 6 2011

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 645 PM MDT

* AT 536 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR CARLSBAD...MOVING EAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  AVALON...
  CARLSBAD...
  CARLSBAD NORTH...
  OTIS...
  LOVING...
  MALAGA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND DAMAGE WITH THIS STORM MAY OCCUR WELL AHEAD OF THE RAIN. DO NOT
WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS.

&&

LAT...LON 3252 10380 3209 10406 3233 10449 3262 10431
TIME...MOT...LOC 2341Z 286DEG 14KT 3241 10430

$$
1 follow-up statement
638 
WWUS54 KMAF 070011
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
611 PM MDT MON JUN 6 2011

NMC015-070021-
/O.CAN.KMAF.SV.W.0046.000000T0000Z-110607T0045Z/
EDDY NM-
611 PM MDT MON JUN 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EDDY COUNTY IS
CANCELLED...

AT 611 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD 
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3252 10380 3209 10406 3233 10449 3262 10431
TIME...MOT...LOC 0011Z 286DEG 14KT 3238 10417

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 5:09 PM MDT, 32 minutes earlier.

Area forecast discussion, Jun 6, 5:09 PM MDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 PM CDT MON JUN 6 2011

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
PRIMARY CONCERN THRU 02Z-03Z WILL BE AT/NEAR CNM SITE WHERE HIGH
BASED TSTMS WILL BE NEARBY. LARGE TEMP/DEWPOINT SPREAD WILL FAVOR
GUSTY WINDS AND WILL TAYLOR 1ST 2HRS OF CNM TAF CLOSE TO RADAR
TRENDS AND WILL INCLUDE GUSTY WIND IN CNM TAF. OTHERWISE TAFS
WILL BE VFR TONIGHT. MODEST LLJ WILL DEVELOP AND KEEPING WINDS AT OR
JUST ABOVE 10KTS THRU THE NIGHT AT MOST SITES...ESPECIALLY
MAF/FST. MORE OF A SW SFC WIND AT CNM/HON/INK/PEQ TUE PM. TEMPS
WILL BE ABOVE 100 AT MOST TAF SITES TOO AND DENSITY ALTITUDE WILL
BE ON THE INCREASE.

&&

.PREV DISCUSSION... /ISSUED 228 PM CDT MON JUN 6 2011/

DISCUSSION...
AN UPPER LEVEL RIDGE OVER THE CENTRAL U.S. WILL DAMPEN THIS WEEK
AS A SERIES OF WEAK UPPER LEVEL TROUGHS MOVE OUT OF THE PACIFIC
NORTHWEST. THIS WILL CAUSE MID LEVEL FLOW TO INCREASE FROM THE
SOUTHWEST PUSHING LOW LEVEL MOISTURE EAST AND INCREASING HIGH
TEMPERATURES ABOVE 100 DEGREES ACROSS MUCH OF THE AREA. BEFORE THE
MOISTURE IS PUSHED EAST TOMORROW...SOUTHEAST WINDS WILL PROVIDE
ONE MORE DAY OF SCATTERED SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS. TOMORROW STORMS WILL BE MUCH MORE ISOLATED AND RAIN
CHANCES EFFECTIVELY END AFTERWARD.

DRIER AIR WILL HELP PUSH HIGH TEMPS ABOVE 100 ALONG THE RIO
GRANDE AND TRANS PECOS RIVER VALLEYS...AS WELL AS MUCH OF THE
PERMIAN BASIN. A COLD FRONT WILL MOVE INTO WEST TEXAS LATE
THURSDAY INTO FRIDAY BUT WILL BECOME STATIONARY TO THE NORTH AND
NOT PROVIDE ANY RELIEF.

FIRE WEATHER...
CLOUDS ARE DEVELOPING IN THE DAVIS AND GUADALUPE MOUNTAINS WITH
ISOLATED THUNDERSTORMS EXPECTED LATER THIS AFTERNOON AND EVENING.
ONE OR TWO STORMS COULD BECOME SEVERE WITH LARGE HAIL AND STRONG
WINDS BEING THE MAIN THREAT. RAIN CHANCES DIMINISH TUESDAY AS
A WESTWARD MOVING SURFACE TROUGH PUSHES LOW LEVEL MOISTURE TO THE
EAST.

MARGINAL RED FLAG CONDITIONS WILL BE POSSIBLE IN SOUTHEASTERN NEW
MEXICO TOMORROW AS SOUTHEAST WINDS BECOME SOUTHWESTERLY AND
INCREASE BEHIND THE SURFACE TROUGH. NEAR RED FLAG CONDITIONS WILL
BE POSSIBLE IN THE PERMIAN BASIN BUT SHOULD NOT BE WIDESPREAD
ENOUGH TO WARRANT A WARNING. NEAR OR MARGINAL RED FLAG CONDITIONS
WILL CONTINUE TO BE A THREAT THE REMAINDER OF THE WEEK AS
TEMPERATURES SOAR ABOVE 100 DEGREES.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, Jun 6, 12:36 PM MDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 PM CDT MON JUN 6 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
136 PM CDT MON JUN 6 2011 /1236 PM MDT MON JUN 6 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY
OVER THE GUADALUPE AND DAVIS MOUNTAINS.  ANY STORMS THAT DO DEVELOP WILL
BE ACCOMPANIED BY OCCASIONAL LIGHTNING...SMALL HAIL...GUSTY WINDS TO
55 MPH...AND BRIEF...HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE
GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS TUESDAY...WHEN
SOUTHWEST WINDS MAY REACH 20 MPH OR MORE UNDER VERY DRY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 6, 5:19 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
619 PM CDT MON JUN 6 2011

NMZ028-070000-
EDDY COUNTY PLAINS-
519 PM MDT MON JUN 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EDDY COUNTY UNTIL 600 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF CARLSBAD AT 518 PM
MDT...MOVING SOUTHEAST AT 40 MPH. WIND GUSTS NEAR 50 MPH AND PEA
SIZE HAIL CAN BE EXPECTED WITH THIS STORM AS IT MOVES INTO CARLSBAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 12:57 PM MDTFire Weather WatchMAF14 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.